December 1987

An Immediate Generalized Reaction to Iopamidol

Author Affiliations

From the Department of Medicine, Sections of Allergy-Immunology (Drs Greenberger and Gutt) and Cardiology (Dr Meyers), Northwestern University Medical School, Chicago.

Arch Intern Med. 1987;147(12):2208-2209. doi:10.1001/archinte.1987.00370120144025

• Intravascularly administered lower-osmolality contrast media cause fewer adverse effects than do higher-osmolality media. Immediate generalized reactions such as acute urticaria or bronchospasm have been documented occasionally in patients receiving lower-osmolality contrast media. To our knowledge, this is the first reported case of an immediate generalized reaction to a lower-osmolality contrast medium in which significant hypotension also occurred. During cardiac catheterization, in a patient who had never been exposed to a contrast medium, a 69-year-old man developed chest tightness, periorbital and facial edema, slight uvular edema, and a decline in blood pressure from 150/71 to 97/67 mm Hg. Epinephrine hydrochloride, diphenhydramine hydrochloride, and hydrocortisone were administered. The lack of absolute safety of lower-osmolality contrast media emphasizes the need for clinical awareness and availability of emergency therapy when these agents are utilized.

(Arch Intern Med 1987;147:2208-2209)